Texas, 2017

Wildfire in Texas, March 27 to 30, 2017

March 27 to 30, 2017 · NWS EWX · 1 event in 1 county or zone

The Pocket Fire burned 300 acres in Val Verde County from March 27 through March 30.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Pocket Fire burned 300 acres in Val Verde County from March 27 through March 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 27, 11:33 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 27, 11:33 AM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1233 PM CDT Mon Mar 27 2017

.UPDATE...
The forecast has been updated to add a low chance for showers and
storms this afternoon and early evening across portions of
Williamson, Burnet, Llano, Gillespie and Kerr counties. A cold front
currently located along a Burnet to Fredericksburg to near Del Rio
line is expected to slow it's southward progress this afternoon. The
front should then lift back to the north during the late afternoon
and evening hours. As this occurs, daytime heating could help aid in
the development of isolated showers and storms. Confidence is fairly
low and for now, we will keep rain chances at 20%. We also lowered
high temperatures slightly behind the front. Otherwise, minor
changes were made to the hourly temperatures, winds and dew points to
account for the latest observations.

&&

.PREV DISCUSSION... /ISSUED 1220 PM CDT Mon Mar 27 2017/

AVIATION DISCUSSION...FOR 18Z TAF PERIOD...
MVFR cloud deck is finally mixing out over the I-35 terminals at TAF
issuance. VFR expected to prevail throughout the rest of the daylight
hours. After dark, IFR CIGs are expected to develop and linger
through the morning hours tomorrow for all terminals. BR will be
possible but more along the MVFR category.

PREV DISCUSSION... /ISSUED 643 AM CDT Mon Mar 27 2017/

AVIATION... /12Z TAFS/

Weak cold front will stall out just as surface winds are able to
become shifty at DRT by midday, and the front is not expected to
reach the I-35 terminals. A weak surface pressure gradient had led to
plenty of breaks in the low clouds which has allowed for patchy fog
to form. For the most part a few hours of ifr cigs are expected at
each TAF site before mixing out to vfr. An approaching storm system
will increase southeasterlies and make low cloud formation more
uniform for the area tonight. Will keep lowest cigs as ifr for late
tonight as the llj should be much more active.

PREV DISCUSSION... /ISSUED 445 AM CDT Mon Mar 27 2017/

SHORT TERM (Today through Tuesday)...
Isolated strong to severe over Central Texas have finally dissipated.
This has left a weak outflow boundary and resulted in some decrease
in stratus that has allowed patchy fog to form in spots in the Hill
Country to along northern parts of the I-35 corridor. This fog should
lift in the next few hours. A weak cold front moves into the Hill
Country and Central Texas this morning, and then stalls across those
same areas this afternoon. Well above normal temperatures are again
expected with some compressional heating close to the front. Hi-res
models show isolated storms over southeastern parts of the Hill
Country late this afternoon into evening due to moisture convergence
near front and some upslope flow. For now, will only go with silent
10s for POPs as deeper moisture is lacking. The front lifts back to
the north later this evening as an upper level trough currently
along the West Coast approaches the Four Corners region overnight.
Weak upward forcing develops across the Edwards Plateau by morning
and could see some patchy drizzle or light showers there. Stronger
upward forcing develops on Tuesday as the upper level trough moves
across the southern Rockies with an approaching left exit region of
the upper level jet. Showers and possibly thunderstorms slowly
develop during the day with better chances in the afternoon. Could
see some strong to perhaps severe storms come off the Serranias Del
Burro or along the lower Pecos Valley toward evening due to MLCAPEs
of 1500 J/KG. Increased cloud cover leads to a decrease in high
temperatures, though still above normal.

LONG TERM (Tuesday Night through Sunday)...
The upper level trough moves out into the Central/Southern Plains
Tuesday night into Wednesday. Strong upward forcing in expected due
to diffluence aloft from the upper level jet and convergence along
the dryline. High coverage of showers and thunderstorms is expected.
MLCAPEs of 1500 to 2500 J/KG and SFC-6KM shear of 35 to 50 KTs
indicate strong to severe storms are possible with the full variety
of severe modes of large hail, damaging winds, and isolated tornadoes
expected. In addition, PWs of 1.4 to 1.7 inches indicate a potential
for locally heavy rains. The showers and thunderstorms will shift and
end from west to east as the dryline pushes east with dry slotting.
A lull is expected late Wednesday afternoon into early evening. A
shortwave rotates through the base of the trough along with a weak
cold front. These may allow for showers and thunderstorms late
evening into the overnight. Drier conditions filter in on Thursday
with fair weather through Friday. Another upper level trough and cold
front move across Texas this weekend. Chances of showers and
thunderstorms return to the forecast. Models have some disagreement
on track of the system. However, enough details are similar that some
strong to severe storms are again possible along with some locally
heavy rains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  67  85  67  83 /  -   -   20  60  70
Austin Bergstrom Intl Airport  86  66  85  66  81 /  -   -   20  60  80
New Braunfels Muni Airport     85  67  85  67  84 /  -   -   20  60  60
Burnet Muni Airport            82  65  80  62  81 /  20  20  30  70  50
Del Rio Intl Airport           91  67  87  59  88 /  -   -   40  50  -
Georgetown Muni Airport        83  65  83  63  80 /  20  20  20  60  70
Hondo Muni Airport             88  67  82  64  87 /  -   -   30  60  40
San Marcos Muni Airport        85  66  84  67  83 /  -   -   20  60  70
La Grange - Fayette Regional   85  68  85  70  79 /  -   -   10  30  80
San Antonio Intl Airport       85  68  82  66  85 /  -   -   20  60  50
Stinson Muni Airport           88  68  85  67  85 /  -   -   20  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...TB3
Public Service/Data Collection...YB
Hazardous weather outlook, Mar 27, 3:46 AM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
446 AM CDT Mon Mar 27 2017

TXZ171>173-183>194-202>209-217>225-228-281100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
446 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk for severe thunderstorms Tuesday night into
Wednesday as a large upper level disturbance moves into the
Central United States. The severe weather threat will be generally
along and west of I-35 Tuesday night, and along and east of I-35
during the day Wednesday. Large hail and damaging winds will be
primary threats. However, this slow moving storm system will also
be capable of producing isolated tornadoes and locally heavy
downpours of 1 to 3 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter reporting may be needed Tuesday night through Wednesday.

In the hours before

Local storm report, Mar 27, 7:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 AM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             5 W JARRELL             30.83N 97.68W
03/27/2017  E1.00 INCH       WILLIAMSON         TX   PUBLIC

            PUBLIC REPORT OF AT LEAST QUARTER SIZED HAIL WEST OF
            JARRELL. VARIOUS REPORTS OF SIMILAR SIZE REPORTED AROUND
            THE TOWN OF JARRELL AS WELL.

&&

TBOUCHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Val Verde

When
March 27, 12:00 PM CST to March 30, 12:00 PM CST
Where
Val Verde forecast zone
Reported by
State Official
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The Pocket Fire burned 300 acres in Val Verde County from March 27 through March 30.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683057.